Atypical antipsychotics and pituitary neoplasms in the WHO database.

Published

Journal Article

Amisulpride and risperidone are potent dopamine D2 receptor blocking atypical antipsychotics that can cause hyperprolactinemia. Preclinical evidence shows that chronic administration of antipsychotics can cause pituitary adenomas in female mice. To investigate the clinical relevance in this finding, reports of pituitary neoplasms in the WHO adverse drug reaction (ADR) database were reviewed. Amisulpride and risperidone [corrected] had among the highest Information Component (IC) scores for benign pituitary neoplasm; amisulpride (IC = 3.31, IC025 = 1.83, 5 reports) and risperidone (IC = 4.03, IC025 = 3.33, 19 reports), and not otherwise specified (NOS) pituitary neoplasm: amisulpride (IC = 2.69, IC025 = 0.70, 3 reports) and risperidone (IC = 4.49, IC025 = 3.86, 23 reports). We conclude that there is a need for prospective studies to confirm causality and suggest that clinicians, until then, would consider a pituitary adenoma in patients experiencing severe hyperprolactinemia or associated symptoms when receiving potent D2 antagonists [corrected]

Full Text

Duke Authors

Cited Authors

  • Doraiswamy, PM; Schott, G; Star, K; Edwards, R; Mueller-Oerlinghausen, B

Published Date

  • 2007

Published In

Volume / Issue

  • 40 / 1

Start / End Page

  • 74 - 76

PubMed ID

  • 17285098

Pubmed Central ID

  • 17285098

International Standard Serial Number (ISSN)

  • 0048-5764

Language

  • eng

Conference Location

  • United States